Alert archive / Colorado / Blizzard Warnings in 2006
Blizzard Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this blizzard warning at Apr 6, 2006, 3:04 PM MDT for Kit Carson County, Yuma County, Colorado. It took effect at Apr 7, 2006, 3:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2006, 3:04 PM MDT (21:04 UTC)
- In effect from
- Apr 7, 2006, 3:00 AM MDT
- Expired
- Apr 7, 2006, 12:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Goodland, KS
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KGLD 062104 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 304 PM MDT THU APR 6 2006 .A POTENT EARLY SPRING STORM SYSTEM WILL MOVE ACROSS THE CENTRAL HIGH PLAINS TONIGHT AND FRIDAY. THIS SYSTEM WILL PRODUCE VERY STRONG WINDS ACROSS THE TRI-STATE REGION BEGINNING TONIGHT. RAIN WILL CHANGE TO SNOW AFTER MIDNIGHT TONIGHT ACROSS NORTHEAST COLORADO. AREAS OF BLOWING SNOW WILL DEVELOP...WITH WIDESPREAD BLOWING SNOW BY FRIDAY MORNING. THE SNOW WILL COME TO AN END BY MID DAY...BUT AREAS OF BLOWING SNOW WILL PERSIST THROUGH THE AFTERNOON. COZ090-091-070515- /O.UPG.KGLD.BZ.A.0001.060407T0900Z-060407T1500Z/ /O.NEW.KGLD.BZ.W.0001.060407T0900Z-060407T2000Z/ YUMA-KIT CARSON- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON 304 PM MDT THU APR 6 2006 ...BLIZZARD WARNING IN EFFECT FROM 3 AM TO 2 PM MDT FRIDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 3 AM TO 2 PM MDT FRIDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. NORTH WINDS WILL INCREASE AFTER MIDNIGHT TONIGHT TO 30 TO 40 MPH WITH GUSTS OF UP TO 50 MPH. AT THE SAME TIME...RAIN WILL CHANGE TO SNOW. THE COMBINATION OF STRONG WINDS AND SNOW WILL CREATE WHITE OUT CONDITIONS BY SUNRISE FRIDAY MORNING...CONTINUING THROUGH MID DAY FRIDAY. AN INCH OR TWO OF ACCUMULATING SNOW WILL BE POSSIBLE. NORTH WINDS GUSTING UP TO 60 MPH WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW THROUGH THE DAY ON FRIDAY. A BLIZZARD WARNING MEANS STRONG WINDS AND FALLING OR BLOWING SNOW WILL PRODUCE WHITEOUT CONDITIONS AT TIMES...WITH TRAVEL BECOMING DIFFICULT OR IMPOSSIBLE. MONITOR LOCAL FORECASTS BEFORE DECIDING TO VENTURE OUTSIDE. IF YOU MUST TRAVEL AND YOU BECOME STRANDED... STAY WITH YOUR VEHICLE UNTIL HELP ARRIVES. $$ JDK
3 follow-up statements
000 WWUS43 KGLD 070324 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 924 PM MDT THU APR 6 2006 COZ090-091-071000- /O.CON.KGLD.BZ.W.0001.060407T0900Z-060407T2000Z/ YUMA-KIT CARSON- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON 924 PM MDT THU APR 6 2006 ...BLIZZARD WARNING REMAINS IN EFFECT FROM 3 AM TO 2 PM MDT FRIDAY... NORTH WINDS WILL INCREASE AFTER MIDNIGHT...AND RANGE FROM 30 TO 40 MPH WITH GUSTS TO 55 MPH BY SUNRISE FRIDAY. RAIN WILL MOVE OVER YUMA COUNTY BY MIDNIGHT...AND SPREAD OVER NORTHERN KIT CARSON COUNTY LATE TONIGHT. RAIN WILL CHANGE TO SNOW BY 4 AM MDT. THE COMBINATION OF THE SNOW AND THE STRONG WINDS WILL PRODUCE BLIZZARD CONDITIONS OVER THE AREA...ESPECIALLY BETWEEN 6 AM AND NOON. SNOW ACCUMULATIONS WILL ONLY BE ONE OR TWO INCHES...BUT VISIBILITIES WILL BE NEAR ZERO FRIDAY MORNING. A BLIZZARD WARNING MEANS STRONG WINDS AND FALLING OR BLOWING SNOW WILL PRODUCE WHITE OUT CONDITIONS AT TIMES...WITH TRAVEL BECOMING DIFFICULT OR IMPOSSIBLE. MONITOR LOCAL FORECASTS BEFORE DECIDING TO VENTURE OUTSIDE. IF YOU MUST TRAVEL AND YOU BECOME STRANDED... STAY WITH YOUR VEHICLE UNTIL HELP ARRIVES. $$ MENTZER
000 WWUS43 KGLD 070959 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 359 AM MDT FRI APR 7 2006 COZ090-091-071800- /O.EXT.KGLD.BZ.W.0001.000000T0000Z-060407T1800Z/ YUMA-KIT CARSON- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON 359 AM MDT FRI APR 7 2006 ...BLIZZARD WARNING NOW IN EFFECT UNTIL NOON MDT TODAY... THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL NOON MDT TODAY. VERY STRONG NORTH WINDS AROUND 40 MPH HAVE DEVELOPED EARLY THIS MORNING AND WILL CONTINUE THROUGH THE DAY. RAIN WILL CONTINUE TO MIX WITH SNOW AND CHANGE TO ALL SNOW WEST OF HIGHWAY 385 DURING THE EARLY MORNING HOURS. THE COMBINATION OF SNOW AND VERY STRONG WINDS WILL PRODUCE BLIZZARD CONDITIONS AT TIMES THROUGH THE MORNING HOURS. SNOW ACCUMULATIONS WILL ONLY BE 1 TO 2 INCHES...BUT VISIBILITIES COULD BE REDUCED TO LESS THAN 1/4 MILE IN EXPOSED AREAS. CONDITIONS WILL IMPROVE BY LATE MORNING AND EARLY AFTERNOON AS THE PRECIPITATION BEGINS TO DIMINISH. A BLIZZARD WARNING MEANS STRONG WINDS AND FALLING OR BLOWING SNOW WILL PRODUCE WHITE OUT CONDITIONS AT TIMES...WITH TRAVEL BECOMING DIFFICULT OR IMPOSSIBLE. MONITOR LOCAL FORECASTS BEFORE DECIDING TO VENTURE OUTSIDE. IF YOU MUST TRAVEL AND YOU BECOME STRANDED... STAY WITH YOUR VEHICLE UNTIL HELP ARRIVES. $$ MCGUIRE
000 WWUS43 KGLD 071759 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1159 AM MDT FRI APR 7 2006 ...SNOW AND REDUCED VISIBILITIES DIMINISHING... .THE EARLY SPRING STORM THAT BROUGHT SNOW AND WIND TO THE REGION WILL BE DEPARTING THE REGION TONIGHT. COZ090-091-071900- /O.EXP.KGLD.BZ.W.0001.000000T0000Z-060407T1800Z/ YUMA-KIT CARSON- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON 1159 AM MDT FRI APR 7 2006 ...BLIZZARD WARNING WILL EXPIRE AT NOON MDT TODAY... SNOW AND REDUCED VISIBILITIES HAVE DIMINISHED ACROSS THE PREVIOUSLY WARNED AREA...THEREFORE THE BLIZZARD WARNING WILL BE ALLOWED TO EXPIRE. A HIGH WIND WARNING WILL REMAIN IN EFFECT DUE TO THE VERY STRONG NORTH WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS EXPECTED TO PERSIST THROUGH THE AFTERNOON. $$ LOCKHART
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this blizzard warning went out at Apr 6, 2:29 PM MDT, 35 minutes earlier.
Area forecast discussion, Apr 6, 2:29 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT THU APR 6 2006
.SHORT TERM... (TONIGHT - SUNDAY)
CONCERNS WILL BE TONIGHT/TOMORROW PERIOD WITH UPPER LOW MOVING
ACROSS THE AREA.
WIND...THINKING HAS NOT CHANGED TOO DRAMATICALLY FROM PREVIOUS
FORECASTS. WIND STILL LOOKS TO BE THE BIGGEST STORY...WITH MOST AREAS
REACHING HIGH WIND WARNING CRITERIA ON FRIDAY. SOME DOUBT ABOUT THE
EASTERN SIX COUNTIES...BUT EVEN THERE HIGH END ADVISORY AND PERHAPS
A GUST TO WARNING CRITERIA POSSIBLE.
CONVECTION...BEST CHANCES WILL BE THIS EVENING IN EASTERN COUNTIES.
ISOLATED STORMS ALREADY DEVELOPING THIS AFTERNOON UNDER STEEP LAPSE
RATES AS UPPER COLD POOL MOVES OVERHEAD. INSTABILITY AXIS SWEEPS
QUICKLY EAST HOWEVER...AND ANY CONVECTION SHOULD BE EAST OF THE CWA
AS EARLY AS 03Z...BUT NO LATER THAN 06Z. BELIEVE SEVERE THREAT WILL
STAY JUST TO OUR EAST...BUT WILL BE CLOSE AND WILL HAVE TO KEEP A
CLOSE EYE.
SNOW...PERHAPS THE MOST DIFFICULT ASPECT OF THIS FORECAST. TAKING
NAM AND GFS SOUNDINGS VERBATIM KEEPS PHASE ALL LIQUID THROUGH 09Z.
BETWEEN 09Z AND 12Z RAIN OR SNOW POSSIBLE IN YUMA AND KIT CARSON
COUNTIES...MAINLY ALONG AND WEST OF HIGHWAY 59. THE RAIN/SNOW
CHANGEOVER WILL THEN GRADUALLY CREEP SOUTH/EASTWARD FRIDAY
MORNING...PERHAPS REACHING THE KANSAS STATE LINE BY 18Z. IT IS NOT
ENTIRELY IMPOSSIBLE THAT THE RAIN COULD BRIEFLY CHANGE TO SNOW IN
THE KANSAS COUNTIES ALONG THE COLORADO LINE. THIS IS TROUBLESOME
SINCE WINDS WILL BE HOWLING AND BLIZZARD CONDITIONS COULD DEVELOP
WITH ALMOST NO WARNING. IN ORDER TO AVOID FLIP FLOPPING ON THE
WATCH...WILL NOT EXPAND INTO KANSAS AT THIS TIME BUT WILL PUT SOME
STRONG WORDING IN STATEMENTS FOR THOSE AREAS. MOISTURE BECOMES VERY
SHALLOW IN THE AFTERNOON...LEAVING SOME QUESTION AS TO PHASE AS
DENDRITIC LAYER DRIES OUT. WHATEVER FALLS...RAIN SLEET OR SNOW...IT
WILL BE LIGHT IN THE AFTERNOON SO WONT GET TOO SPECIFIC.
SATURDAY/SUNDAY...RIDGE REBUILDS FROM THE WEST. TEMPERATURES WILL
REBOUND NICELY...AND BE BACK TO WELL ABOVE NORMAL BY SUNDAY. NO
WEATHER PROBLEMS ANTICIPATED AFTER FRIDAY IN THE SHORT TERM PERIOD.
.LONG TERM... (MONDAY - THURSDAY)
SPLIT FLOW WILL DEVELOP AS CUT OFF LOW TAKES UP RESIDENCE JUST OFF
THE CALIFORNIA COAST. LOCAL AREA WILL BE UNDER SOUTHWEST FLOW FOR
THE MOST PART. THERE WILL BE A SHORTWAVE EJECTING ACROSS THE ROCKIES
IN THE EARLY PART OF THE EXTENDED PERIOD. ASSOCIATED COLD FRONT
FORECAST BY THE LATEST GFS SOLUTION TO MOVE THROUGH THE CWA MONDAY
NIGHT. WILL INTRODUCE LOW POPS FOR THAT TIME. UPPER RIDGING LOOKS
TOO STRONG AFTER THAT...WITH ANY SHORTWAVE ENERGY EMBEDDED IN THE
SOUTHWEST FLOW DEFLECTED OFF TO THE NORTH. CONSEQUENTLY WILL HAVE IT
DRY AND TEMPERATURES REBOUNDING NICELY AFTER THE BRIEF COOL DOWN ON
TUESDAY.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING FROM 3 AM MDT /4 AM CDT/ TO 6 PM MDT /7 PM
CDT/ FRIDAY FOR KSZ001-KSZ002-KSZ003-KSZ004-KSZ013-KSZ014-
KSZ015-KSZ016-KSZ027-KSZ028-KSZ029-KSZ041-KSZ042.
NE...HIGH WIND WARNING FROM 3 AM MDT /4 AM CDT/ TO 6 PM MDT /7 PM
CDT/ FRIDAY FOR NEZ079-NEZ080-NEZ081.
CO...HIGH WIND WARNING FROM 3 AM TO 6 PM MDT FRIDAY FOR COZ092.
HIGH WIND WARNING FROM 9 AM TO 6 PM MDT FRIDAY FOR COZ090-COZ091.
BLIZZARD WARNING FROM 3 AM TO 2 PM MDT FRIDAY FOR COZ090-COZ091.
&&
JDKHazardous weather outlook, Apr 6, 10:46 AM MDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT THU APR 6 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071245- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1146 AM CDT THU APR 6 2006 /1046 AM MDT THU APR 6 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT BREEZY NORTHWEST WINDS WILL COMBINE WITH HIGH TEMPERATURES IN THE MID 60S TO LOWER 70S TO BRING THE RANGELAND FIRE DANGER INDEX INTO THE EXTREME CATEGORY TODAY. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. A SIGNIFICANT SPRING STORM SYSTEM WILL RAPIDLY INTENSIFY ACROSS THE CENTRAL PLAINS TONIGHT. VERY STRONG NORTH WINDS WILL DEVELOP ACROSS THE AREA AFTER MIDNIGHT. A HIGH WIND WARNING IS IN EFFECT FOR LATE TONIGHT AND FRIDAY FOR ALL OF THE TRI-STATE AREA. AS TEMPERATURES FALL INTO THE LOWER 30S...RAIN MAY MIX WITH AND CHANGE TO SNOW WEST OF HIGHWAY 385 LATE TONIGHT ACROSS YUMA AND KIT CARSON COUNTIES OF COLORADO. A BLIZZARD WATCH REMAINS IN EFFECT FOR THIS AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY VERY STRONG NORTHWEST WINDS AROUND 40 MPH WITH GUSTS TO 60 MPH WILL CONTINUE THROUGH THE DAY ON FRIDAY. A HIGH WIND WARNING IS IN EFFECT FOR ALL OF THE TRI-STATE AREA. IF SNOW DOES DEVELOP ACROSS YUMA AND KIT CARSON COUNTIES...THE STRONG WINDS WOULD RESULT IN BLIZZARD CONDITIONS EARLY ON FRIDAY. A BLIZZARD WATCH REMAINS IN EFFECT ALONG AND WEST OF HIGHWAY 385 IN YUMA AND KIT CARSON COUNTIES. ANY SNOW THAT DEVELOPS WILL DIMINISH BY MID-MORNING AND TEMPERATURES WILL REBOUND INTO THE LOWER TO MID 40S BY AFTERNOON. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY WIND REPORTS TO THE NATIONAL WEATHER SERVICE. LOCKHART
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 4:14 AM MDT | High Wind Warning | GLD | Cheyenne, Kit Carson, Yuma | 38 hr |
Nearby
Blizzard Warnings in Colorado, 2006Every blizzard warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.